Alert archive / North Carolina / Beach Hazards Statements in 2019

Beach Hazards Statement 7, NWS Newport/Morehead City, NC

May 16, 20194 counties in North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at May 16, 2019, 5:04 AM EDT for 4 counties in North Carolina. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
May 16, 2019, 5:04 AM EDT (09:04 UTC)
Expired
May 16, 2019, 8:00 PM EDT
In force
15 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC

The radar

The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 09:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 9.1 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2019-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2019-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1592 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

657 
WHUS42 KMHX 160904
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
504 AM EDT Thu May 16 2019

...HIGH RIP CURRENT RISK FOR ALL EASTERN NORTH CAROLINA BEACHES
TODAY...

.Strong long period swell is expected to continue today, and
combined with onshore winds for most beaches, and low tide around
mid day, will add up to a high threat of dangerous rip currents 
across all Eastern NC beaches.

NCZ195-196-199-203>205-162115-
/O.NEW.KMHX.BH.S.0007.190516T0904Z-190517T0000Z/
West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks-
Ocracoke Island-Hatteras Island-
504 AM EDT Thu May 16 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Newport/Morehead City has issued
a Beach Hazards Statement, which is in effect through this
evening.

* HAZARDS...Dangerous rip currents.

* LOCATIONS...All Eastern NC beaches from Surf City to Duck.

* TIMING AND TIDES...The most likely time for strong rip currents
  will be a couple hours either side of low tide, which will occur
  around noon today.

* SURF HEIGHT...2 to 5 feet, highest across the Outer Banks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

&&

$$
1 follow-up statement
656 
WHUS42 KMHX 170021
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
821 PM EDT Thu May 16 2019

...HIGH RIP CURRENT RISK FRIDAY FOR BEACHES FROM DUCK TO CAPE
HATTERAS...

.Strong long period swell is expected to continue Friday, and 
combined with low tide around 1 pm, will add up to a high threat 
of dangerous rip currents from Duck to Cape Hatteras.

NCZ203-205-171230-
/O.EXP.KMHX.BH.S.0007.000000T0000Z-190517T0000Z/
/O.NEW.KMHX.BH.S.0008.190517T1200Z-190518T0000Z/
Northern Outer Banks-Hatteras Island-
821 PM EDT Thu May 16 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT FRIDAY THROUGH
FRIDAY EVENING...

The National Weather Service in Newport/Morehead City has issued
a Beach Hazards Statement, which is in effect from 8 AM EDT
Friday through Friday evening.

* HAZARDS...Dangerous rip currents.

* LOCATIONS...All Eastern NC beaches from Surf City to Duck.

* TIMING AND TIDES...The most likely time for strong rip currents
  will be a couple hours either side of low tide, which will occur
  around 1 pm Friday.

* SURF HEIGHT...Around 3 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

&&

$$

NCZ195-196-199-204-170130-
/O.EXP.KMHX.BH.S.0007.000000T0000Z-190517T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
821 PM EDT Thu May 16 2019

...BEACH HAZARDS STATEMENT HAS EXPIRED...

The beach hazards statement for beaches south of Cape Hatteras has
expired. There will be a moderate threat for rip currents Friday.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at May 16, 3:47 AM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, May 16, 3:47 AM EDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
347 AM EDT Thu May 16 2019

.SYNOPSIS...
High pressure surface and aloft will continue to build over the
region through late week. A weak cold front will stall north of
the area over the weekend into early next week.

&&

.NEAR TERM /THROUGH TODAY/...
s of 305 AM Thursday...Latest sfc analysis shows a broad 1016
mb high pressure centered over the southeastern United States
early this morning with mainly clear skies and light winds.
Temps have dipped into the 50s inland and low 60s on the beaches
and should dip another couple degrees before sunrise.

Warmer temperatures expected during the day as upper level
heights begin to rise with a broad ridge expanding east. 1000-850
mb thicknesses of 1390-1395 meters and good insolation suggest
temps in the low 80s inland and upper 70s Outer Banks. Other
than some cumulus kicked up by the sea breeze in the afternoon,
mostly clear skies are forecast.

&&

.SHORT TERM /TONIGHT/...
As of 310 AM Thursday...Dry but warmer night on tap with rising
dewpoints thanks to southwesterly flow with ridge still in
place. A weak shortwave will provide enough lift for some mid
and high level clouds to pass over the area during the overnight
areas. Lows expected in the low 60s inland, mid to upper 60s for
the Outer Banks.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 315 AM Thurs...A summery pattern will be taking shape this
weekend and through most of next week, as high temperatures are
expected to be well above normal. There will be a few chances
for precipitation, but no widespread rainfall is expected
through the next 7 days.

Friday through Sunday...High pressure will settle offshore
Friday and strengthen through the weekend, which will pump more
humid and warmer air into the region. Expect high temps to climb
into the upper 80s to low 90s inland for this period, with low
to mid 80s closer to the coast. Saturday looks to be the hottest
day, when temps will climb into the 90-93 degree range inland,
with heat indices a few degrees warmer than that. Low temps will
generally be in the mid 60s to low 70s.

A weak front may sink into NC and bring a few showers to NE NC
overnight Friday into Saturday, and then some scattered sea
breeze convection is possible Saturday afternoon and evening
across the HWY 17 corridor.

Monday through Wednesday...The ridge of high pressure in the
western Atlantic will stubbornly hold strong into early next
week, and will act to stifle an approaching cold front. Some
scattered showers will be possible Monday night, but shouldn't
amount to much. Then late Tuesday, models are in good agreement
that a backdoor front will push in from the NE and possibly
move all the way down to the southern NC coast. As for
temperatures, Monday will again be very warm...upper 80s inland
and low to mid 80s closer to the coast. On Tuesday, temps will
climb another few degrees reaching the low 90s inland. Then, a
bit of a cool down is expected for the eastern half of the
forecast area behind the backdoor front. Temps inland will still
reach the upper 80s, however to the east, behind the front,
temps will remain in the upper 70s to low 80s. Lows temps will
continue to range from the mid 60s inland to the low 70s along
the coast.

&&

.AVIATION /07Z THURSDAY THROUGH MONDAY/...
Short Term /through tonight/...
As of 1235 AM Thu...High confidence in VFR conditions through
the TAF cycle. Some patchy mid clouds expected thru early morn
then few/sct high based Cu this aftn. Temp/dewpt spread appears
to remain large enuf to preclude any late night fog.

Long Term /Friday through Monday/...
As of 340 AM Thurs...VFR conditions are expected through the
period. Some chances for light fog by the weekend as humidity
values will be on the rise.

&&

.MARINE...
Short Term /Through Thursday/...
As of 315 AM Thursday...Winds this morning currently S/SW at
5-15 knots with seas around 2-3 feet and very long period swell
with some buoys reporting periods up to 17 seconds. Current wind
conditions expected to continue through this morning, briefly increasing
over southern and central zones this afternoon and evening to
15-20 knots. 2-3 foot seas will build to 3-4 feet this afternoon
with the aforementioned surge, with a few 5 footers possible in
outer waters. In nrn waters winds forecast to stay at 10-15
knots with 2-3 foot seas through the period.

Long Term /Friday through Monday/...
As of 340 AM Thurs...SW winds will be increasing Friday,
becoming 20-25 kts by Friday night. Seas will build to 5-7 ft in
response Saturday morning for several hours. Winds on Saturday
will weaken slightly, to SW 15-20 kts, and seas will subside to
3-5 ft. Good boating conditions are expected from Sunday into
next week with S/SW winds 10-15 kts, and seas 2-3 ft.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...MS
SHORT TERM...MS
LONG TERM...SGK
AVIATION...RF/SGK
MARINE...SGK/MS
Hazardous weather outlook, May 16, 3:32 AM EDT, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
332 AM EDT Thu May 16 2019

NCZ029-044>047-079>081-090>092-094-193>196-198-199-203>205-170745-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-East Carteret-Inland Onslow-
Coastal Onslow-Northern Outer Banks-Ocracoke Island-Hatteras Island-
332 AM EDT Thu May 16 2019

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in North Carolina, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.